Mississippi, 2009

Flash Flooding and Hail in Mississippi, August 20 to 21, 2009

August 20 to 21, 2009 · NWS JAN · 24 events in 13 counties and zones

Showers and thunderstorms developed across the region in association with a frontal system. Gusty winds, small hail, and flash flooding were reported across the region with some of this activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$77,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed across the region in association with a frontal system. Gusty winds, small hail, and flash flooding were reported across the region with some of this activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 20, 9:45 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 20, 9:45 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1045 AM CDT THU AUG 20 2009

.DISCUSSION...

UPDATE...

AN OUTFLOW BOUNDARY ASSOC WITH A CONVECTIVE COMPLEX AND COLD POOL
OVER AR/WRN TN/NRN MS CONTINUES TO PROPAGATE SWD INTO NW PORTIONS OF
THE FORECAST AREA. THIS BOUNDARY IS OUT-RUNNING UPPER LEVEL SUPPORT
AND STRONGER LOW LEVEL FLOW OVER CNTRL AR...BUT SFC DESTABILIZATION
WITH DIURNAL HEATING AHEAD OF THE BOUNDARY (MU CAPE NEAR 3000 J/KG)
IS HELPING TO SUSTAIN THE BOUNDARY AND ASSOC TSTM ACTIVITY. FOR NOW
THE TSTMS ARE NOT APPROACHING STRONG/SVR THRESHOLDS AND EXPECT THE
BOUNDARY TO EVENTUALLY SLOW DOWN AND STALL OUT AS IT RUNS OUT OF
UPPER LEVEL SUPPORT.

OVER SE PORTIONS OF THE FORECAST AREA...A SIMILAR TROPICAL
ENVIRONMENT TO THE PAST FEW DAYS EXISTS AND EXPECT SHOWERS/TSTMS TO
BECOME NUMEROUS WITH CONTINUED HEATING AND DESTABILIZATION (MU CAPE
NEAR 4000 J/KG) AND VERY LITTLE CIN PRESENT. WEAK MID LEVEL LAPSE
RATES AND LOW CONVECTIVE TEMPERATURES SHOULD MITIGATE STRONG
MICROBURST POTENTIAL THIS AFTN.

FOR TONIGHT...LATEST MODEL GUIDANCE INCLUDING LOCAL WRF SUGGEST
POTENTIAL FOR ANOTHER CONVECTIVE COMPLEX TO MOVE INTO NRN PORTIONS
OF THE FORECAST AREA TONIGHT IN ASSOCIATION WITH THE STRONG
SHORTWAVE TROUGH OVER THE MID MS VALLEY AND FAVORABLE JET DYNAMICS.
THE BEST LOW-LEVEL THETAE ADVECTION WILL SET UP ALONG THE HWY 82
CORRIDOR LATE TONIGHT WITH THE LOCAL WRF SHOWING A LINEAR CONVECTIVE
SYSTEM MOVING IN AFTER MIDNIGHT. HOWEVER...BASED ON RECENT
EXPERIENCES WITH MODEL-HANDLING OF CONVECTIVE COMPLEXES AND
EXPECTATION FOR COLD-POOLING...BELIEVE MODELS MAY BE TOO SLOW WITH
SOUTHWARD PROPAGATION OF THIS FORECASTED SYSTEM. WITH MID LEVEL FLOW
OF 20-30KTS HELPING TO ORGANIZE STORMS...DAMAGING WIND GUSTS AND
SOME HAIL WILL BE A POSSIBILITY...ESPECIALLY IF STORMS CAN MOVE IN
PRIOR TO MIDNIGHT WHEN INSTABILITY WOULD BE GREATER.

FOR FRIDAY...IF THE FASTER OUTFLOW BOUNDARY SOLUTION PANS OUT
TONIGHT...THEN TSTMS MAY BE LIMITED MORE TO SOUTHEAST PORTIONS OF
THE FORECAST AREA (SOUTH OF I-20) FRIDAY BECAUSE UPPER LEVEL SUPPORT
WILL BE WANING AND LOW LEVEL FLOW WILL BECOME MORE NWRLY BY 18Z
FRIDAY. /EC/

LONG TERM...DUE TO SLIGHT MODEL DIFFERENCES ON THE SPEED OF THE COLD
FRONTAL PASSAGE ACROSS THE REGION EARLY SATURDAY THE FORECAST WILL
MAINTAIN ISOLATED SHOWERS OVER SERN ZONES SATURDAY MORNING BEFORE
DRYING THINGS OUT DURING THE AFTERNOON. OTHERWISE GENERALLY DRY
CONDITIONS WILL CONTINUE IN THE LONG TERM INTO NEXT WEEK. WILL SEE
HEALTHY COLD AIR ADVECTION DURING THE DAY SATURDAY IN THE WAKE OF
THE FRONT. MODELS INDICATE A RELATIVELY DEEP 850 TEMP TROUGH OVER
THE REGION AND MODEL SOUNDINGS SUGGEST A WEAK INVERSION SETTING UP
AROUND 850 MB SATURDAY AFTERNOON. THIS SUGGESTS THE POSSIBILITY OF
PERSISTENT CLOUD COVER SATURDAY AS MOISTURE GETS TRAPPED BENEATH THE
INVERSION WITH SCT-BKN STRATOCU POSSIBLE THROUGH THE DAY. WITH SUCH
VIGOROUS COLD AIR ADVECTION AND THE POSSIBILITY OF A LOW LEVEL
MOISTURE CAP...HAVE CUT HIGHS A COUPLE OF DEGREES FOR SATURDAY
AFTERNOON. OTHERWISE GENERALLY FOLLOWED MOS TEMP NUMBERS...
PARTICULARLY THE SLIGHTLY COOLER TREND ON LOWS.

THE SRN PORTIONS OF THE LONG WAVE TROUGH THAT MOVES INTO THE
ARKLAMISS REGION THIS WEEKEND WILL STALL JUST TO OUR EAST...GETTING
CUT OFF FROM THE WESTERLIES AND CAUGHT BETWEEN UPPER RIDGING OVER
THE PLAINS AND ATLANTIC RIDGING THAT DEVELOPS IN THE WAKE OF
HURRICANE BILL. THIS UPPER TROUGH EVENTUALLY DIGS TO THE SW INTO THE
LOWER MS VALLEY...ITS PRIMARY EFFECT BEING TO REINFORCE MID/UPPER
COOLING OVER THE AREA. A WEAK LOW LEVEL TROUGH SHIFTS WWD ACROSS THE
LOWER MS VALLEY IN RESPONSE TO THE DIGGING UPPER FEATURE. MOISTURE
REMAINS LIMITED BUT VERY SLOWLY BEGINS TO INCREASE IN LOW LEVEL
S/SELY FLOW THAT DEVELOPS IN THE WAKE OF THE LOW LEVEL TROUGH EARLY
NEXT WEEK. WILL SEE INCREASING 850 MB THETAE ADVECTION MONDAY AND
WEAK LOW LEVEL WARM AIR ADVECTION TUE INTO WED. DEEPER MOISTURE
RETURN IS HELD OFF INTO WED AND MOS LOOKS REASONABLE KEEPING
THE FORECAST DRY AND INTRODUCING SLIGHT CHANCES OF SHOWERS IN THE
LATE TUE/WED TIME FRAME. WARM AIR ADVECTION WILL RESULT IN WARMER
TEMPERATURES...ESPECIALLY FOR AFTERNOON HIGHS...EARLY NEXT WEEK. THE
AI MASS WILL BE MODERATED SLOWLY ENOUGH TO ALLOW OVERNIGHT LOWS
TO LINGER IN THE 60S INTO MID WEEK AT MANY LOCATIONS.

&&

.AVIATION...LOW CLOUDS AND PATCHY FOG CONTINUE BURNING OFF ACROSS
MUCH OF THE REGION THIS MORNING...GIVING WAY TO MVFR AND VFR
CONDITIONS. THIS TREND WILL CONTINUE INTO THE AFTERNOON...WITH A
MOIST ENVIRONMENT REMAINING IN PLACE. ISOLATED SHOWERS AND
THUNDERSTORMS CONTINUE FORMING SOUTHEAST OF A LINE FROM KMEI TO
BUDE...AND ARE MOVING NORTHEAST AROUND 15 KT. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS ARE DRIFTING SOUTHEAST AROUND 10 KT NORTH OF
A GREENWOOD TO GREENVILLE LINE. A WEAKENING OUTFLOW BOUNDARY
PRECEDES THIS ACTIVITY...FOLLOWED BY NORTH WINDS AROUND 10 KT. AFTER
20/1700 UTC...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE SOUTHEASTERN TWO-THIRDS OF MISSISSIPPI...WITH
KMEI AND KHBG HAVING THE BEST CHANCE OF EXPERIENCING THIS ACTIVITY.
A FEW ISOLATED SHOWERS AND THUNDERSTORMS COULD DEVELOP OVER
NORTHWESTERN AREAS ALONG THE OUTFLOW BOUNDARY AS WELL. THE MAIN
THREATS WITH THE STORMS THIS AFTERNOON AND EARLY EVENING WILL BE
HEAVY RAINFALL...ALONG WITH WIND GUSTS TO 35 KT. MOST OF THE
ACTIVITY WILL BEGIN TAPERING OFF BY MID-EVENING. HOWEVER...A COLD
FRONT APPROACHING FROM THE NORTH WILL LIKELY AID IN THE DEVELOPMENT
OF SHOWERS AND THUNDERSTORMS NORTHWEST OF THE AREA BY EARLY
EVENING...WHICH WILL MOVE ACROSS SOUTHEAST ARKANSAS AND NORTH
CENTRAL MISSISSIPPI AFTER 21/0000 UTC...POTENTIALLY IMPACTING AREAS
AROUND KGWO AND KGLH. SOME OF THESE STORMS COULD CONTAIN WIND GUSTS
UP TO 50 KT...ALONG WITH HEAVY RAINFALL. IFR AND LIFR CONDITIONS
WILL BE POSSIBLE WITH ANY SHOWERS AND STORMS TODAY AND TONIGHT. LOW
CLOUDS AND PATCHY FOG COULD DEVELOP ONCE AGAIN IN CENTRAL AND
SOUTHERN AREAS...RESULTING IN MVFR AND IFR CONDITIONS. /COHEN/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, Aug 20, 8:20 AM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
920 AM CDT THU AUG 20 2009

ARZ074-075-LAZ007>009-015-MSZ018-019-025>037-040>042-211030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
ISSAQUENA-SHARKEY-YAZOO-
920 AM CDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS TO
60 MPH...HAIL AND VERY HEAVY DOWNPOURS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EVENING OVER PORTIONS OF THE DELTA. LOCALLY HEAVY RAIN
WILL LIKELY LEAD TO THE PONDING OF WATER ON ROADS AND MAY LEAD TO
MINOR FLOODING OF POOR DRAINAGE AREAS. ONCE DAYTIME HEATING
DESTABILIZES OUR TROPICAL AIRMASS BY THIS AFTERNOON...A POTENT
UPPER LEVEL DISTURBANCE AND AN APPROACHING COLD FRONT WILL AID
THUNDERSTORM DEVELOPMENT INTO THE EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THIS AFTERNOON AND EVENING.

LAZ016-023>026-MSZ038-039-043>066-072>074-211030-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WINSTON-NOXUBEE-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
920 AM CDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND EAST
CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS OF 40
TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
FRIDAY AFTERNOON. THESE THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF
A COLD FRONT THAT WILL BE DROPPING THROUGH THE AREA DURING THE HEAT
OF THE DAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

COHEN

In the hours before

Special weather statement, Aug 20, 10:40 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1140 AM CDT THU AUG 20 2009

MSZ048-201730-
HINDS MS-
1140 AM CDT THU AUG 20 2009

...THUNDERSTORMS WITH HEAVY RAINFALL MOVING ACROSS JACKSON...

THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN WILL BE MOVING
ACROSS THE CITY OF JACKSON THROUGH NOON. RAINFALL AMOUNTS OF UP TO
TWO INCHES CAN BE EXPECTED AND THIS MAY CAUSE SOME FLOODING OF POOR
DRAINAGE AREAS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO
POSSIBLE.

EEC
Special weather statement, Aug 20, 10:53 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1153 AM CDT THU AUG 20 2009

MSZ043-048-049-201735-
HINDS MS-RANKIN MS-MADISON MS-
1153 AM CDT THU AUG 20 2009

...STRONG THUNDERSTORMS WITH HEAVY RAIN MOVING ACROSS THE JACKSON
METRO AREA...

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 35 TO 45 MPH
WINDS AND FREQUENT LIGHTNING STRIKES WERE MOVING EAST ACROSS
JACKSON...AND INTO THE MADISON TO BRANDON AREAS AT 1150 AM CDT.
TORRENTIAL DOWNPOURS WILL PRODUCE A QUICK ONE TO TWO INCHES OF RAIN
AND THIS COULD LEAD TO FLOODING OF POOR DRAINAGE AREAS. ANY BOATERS
OUT ON THE ROSS BARNETT RESERVOIR SHOULD GET TO SHORE AND TAKE SAFE
SHELTER UNTIL THE STORMS PASS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EXTREME SOUTH CENTRAL MADISON...CENTRAL RANKIN AND EAST
CENTRAL HINDS COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

EEC
Special weather statement, Aug 20, 11:08 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1208 PM CDT THU AUG 20 2009

MSZ019-034-035-041-201735-
SUNFLOWER MS-WASHINGTON MS-HUMPHREYS MS-SHARKEY MS-
1208 PM CDT THU AUG 20 2009

...STRONG STORMS MOVING ACROSS THE AREA...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES EAST OF ESTILL AT 1207 PM
CDT...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHEASTERN SHARKEY...NORTHWESTERN HUMPHREYS...EAST
CENTRAL WASHINGTON AND SOUTHERN SUNFLOWER COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

COHEN

The radar

The Jackson/Brandon,MS radar (KDGX), 1 km away, was scanning. The volume nearest the first event began at 17:10 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 3 flash flood, 2 lightning, 1 hail. Local standard time, as filed.

Lightning, Rankin

When
August 20, 11:10 AM CST
Where
Rankin County, Value
Property damage
$7,000
Reported by
NWS Employee
Coordinates
32.280, -90.000

Lightning damaged the clubhouse roof and chimney at the Highpoint Apartment Complex in Brandon.

Thunderstorm Wind, Warren

When
August 20, 1:34 PM CST
Where
Warren County, 1.5 mi SSE of Culkin Acadamey
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.350, -90.810

Some trees were blown down on Freetown Road.

Lightning, Scott

When
August 20, 2:47 PM CST
Where
Scott County, 1.88 mi S of Morton
Property damage
$55,000
Reported by
Newspaper
Coordinates
32.323, -89.665

Lightning struck a house just south of Morton and caused a fire which burned the entire house.

Flash Flood, Yazoo

When
August 20, 3:20 PM CST to 4:00 PM CST
Where
Yazoo County, 1.44 mi SSE of Satartia to 0.37 mi WSW of Tinsley
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
32.651, -90.539

Locally heavy rainfall caused flooding and standing water on some area roadways.

Thunderstorm Wind, Neshoba

When
August 21, 2:14 PM CST
Where
Neshoba County, 0.58 mi E of House
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.630, -88.990

Wind gusts were estimated at 60 MPH in the House Community.

Thunderstorm Wind, Newton

When
August 21, 2:30 PM CST
Where
Newton County, 1.87 mi E of Beulah Hubbard
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.496, -88.998

Some trees were blown down along Burton Road.

Thunderstorm Wind, Scott

When
August 21, 2:43 PM CST
Where
Scott County, 0.9 mi SE of Forest
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.360, -89.470

A couple of trees were blown down on some roads in Forest.

Thunderstorm Wind, Scott

When
August 21, 2:47 PM CST
Where
Scott County, 0.9 mi NE of Morton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.360, -89.660

A few trees were blown down around Morton.

Thunderstorm Wind, Scott

When
August 21, 2:57 PM CST
Where
Scott County, 0.9 mi SE of Forest
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.360, -89.470

An estimated 65 MPH wind gust was reported in the Forest area.

Thunderstorm Wind, Claiborne

When
August 21, 3:00 PM CST
Where
Claiborne County, 1.76 mi E of Alcorn
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
31.900, -91.070

A few trees and some power lines were blown down on Nathan Jones Road.

Thunderstorm Wind, Scott

When
August 21, 3:03 PM CST
Where
Scott County, 2.82 mi NNE of Homewood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.270, -89.510

A few trees were blown down across some area roads.

Thunderstorm Wind, Jasper

When
August 21, 3:22 PM CST
Where
Jasper County, 1.89 mi WSW of Louin
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.070, -89.260

Several trees were blown down in Louin.

Thunderstorm Wind, Jasper

When
August 21, 3:29 PM CST
Where
Jasper County, 0.93 mi NE of Louin
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.088, -89.218

Two trees were blown down. Wind gusts were estimated at 70 MPH.

Thunderstorm Wind, Smith

When
August 21, 3:42 PM CST
Where
Smith County, 3.62 mi SE of Sylvarena
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.980, -89.340

A few trees were blown down on County Road 18-5A, between Sylvarena and Bay Springs, just south of Highway 18.

Thunderstorm Wind, Jasper

When
August 21, 3:42 PM CST
Where
Jasper County, 1.36 mi ENE of Bay Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.980, -89.280

Large limbs and several large trees were blown down.

Thunderstorm Wind, Simpson

When
August 21, 3:45 PM CST
Where
Simpson County, 2.38 mi NNW of Shivers
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.830, -90.020

Several large limbs and trees were blown down.

Thunderstorm Wind, Smith

When
August 21, 3:46 PM CST
Where
Smith County, 1.91 mi WSW of Mize
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.861, -89.581

A few trees were blown down across County Road 54.

Thunderstorm Wind, Jasper

When
August 21, 3:50 PM CST
Where
Jasper County, 0.59 mi E of Stringer
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.870, -89.260

Several large limbs were blown down along with a few trees.

Thunderstorm Wind, Clarke

When
August 21, 3:53 PM CST
Where
Clarke County, 1.49 mi E of Pachuta
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.029, -88.855

A few trees were blown down on County Road 289.

Flash Flood, Clarke

When
August 21, 4:15 PM CST to 5:20 PM CST
Where
Clarke County, 0.69 mi N of Archusa Spgs to 1.14 mi NW of Archusa Spgs
Cause
Heavy Rain
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
32.040, -88.720

There was high water on Thompson Avenue in town which inundated one residence.

Thunderstorm Wind, Jones

When
August 21, 4:18 PM CST
Where
Jones County, 3.02 mi ESE of Hebron
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.690, -89.330

A few trees were blown down around Hebron and Big Creek W.M.A.

Thunderstorm Wind, Jones

When
August 21, 4:36 PM CST
Where
Jones County, 4.18 mi SE of Oak Bowery
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
31.570, -89.360

An estimated wind gust of 65 MPH was reported northwest of Moselle.

Flash Flood, Jones

When
August 21, 5:00 PM CST to 6:10 PM CST
Where
Jones County, 5.84 mi NW of Ellisville to 1.73 mi SE of Soso
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
31.650, -89.280

A few roads were flooded along with standing water on some area roadways as well.

Hail, Marion

When
August 21, 6:00 PM CST
Where
Marion County, 1.5 mi NNE of Columbia
Measured
0.75 in hail
Reported by
Public
Coordinates
31.270, -89.820

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193886, 193887, 195673, 193888, 193889, 193896, 193891, 193892, 193895, 193893, 193894, 193898, 193990, 193897, 193987, 193986, 193985, 193993, 193992, 194059, 194060, 194061, 194062, 194064.